Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 4, NWS Las Vegas, NV

July 8, 2014Mohave County, Arizona; San Bernardino County, California; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 8, 2014, 5:51 PM MST for Mohave County, Arizona; San Bernardino County, California; Clark County, Nevada. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2014, 5:51 PM MST (00:51 UTC)
Expired
Jul 8, 2014, 6:30 PM MST
In force
39 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 84 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2014-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2014-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3162 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

739 
WUUS55 KVEF 090051
SVRVEF
AZC015-CAC071-NVC003-090130-
/O.NEW.KVEF.SV.W.0004.140709T0051Z-140709T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
551 PM PDT TUE JUL 8 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
  EXTREME SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 630 PM PDT/630 PM MST/.

* AT 549 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR MOHAVE VALLEY...OR 15 MILES
  SOUTHWEST OF BULLHEAD CITY...AND WAS MOVING NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEEDLES KOA CAMPGROUND...MOHAVE VALLEY AND RIVERSIDE ADVENTURE RV
  PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES.

REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3505 11465 3505 11447 3483 11451 3483 11475
      3505 11479
TIME...MOT...LOC 0051Z 275DEG 3KT 3495 11466

$$

OUTLER
1 follow-up statement
912 
WWUS55 KVEF 090114
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
614 PM PDT TUE JUL 8 2014

AZC015-CAC071-NVC003-090130-
/O.CON.KVEF.SV.W.0004.000000T0000Z-140709T0130Z/
MOHAVE AZ-SAN BERNARDINO CA-CLARK NV-
614 PM PDT TUE JUL 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM
PDT/630 PM MST/ FOR EXTREME SOUTH CENTRAL CLARK...EAST CENTRAL SAN
BERNARDINO AND SOUTHWESTERN MOHAVE COUNTIES...

AT 613 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MOHAVE
VALLEY...OR 15 MILES SOUTH OF BULLHEAD CITY...MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
NEEDLES KOA CAMPGROUND...MOHAVE VALLEY...RIVERSIDE ADVENTURE RV PARK 
AND WILLOW VALLEY...NEEDLES.

THIS INCLUDES INTERSTATE 40 IN CALIFORNIA BETWEEN MILE MARKERS 134
AND 144.

LAT...LON 3505 11465 3505 11447 3483 11451 3483 11475
      3505 11479
TIME...MOT...LOC 0115Z 275DEG 3KT 3495 11464

$$

OUTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:31 PM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 8, 1:31 PM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
131 PM PDT TUE JUL 8 2014

.SYNOPSIS...MOISTURE WILL REMAIN ACROSS THE REGION RESULTING IN A
CHANCE OF THUNDERSTORMS FOR MOST OF THE WEEK. A FEW STORMS COULD
PRODUCE VERY HEAVY RAIN LEADING TO LOCALIZED FLASH FLOODING.
&&

.SHORT TERM [TONIGHT THROUGH THURSDAY NIGHT]...
SLOW START TO THE CONVECTION TODAY AS INSTABILITY IS A BIT LESS THAN
YESTERDAY. THE PRIMARY AREAS WHERE THINGS ARE STARTING TO POP UP ARE
IN MOHAVE COUNTY AND WESTERN INYO OVER THE SIERRAS. WILL NEED KEEP
A CLOSE EYE OVER THE ENTIRE CENTER PORTIONS OF THE CWA THIS
AFTERNOON. FOR LAS VEGAS AND COLORADO RIVER VALLEY...A LATE START TO
THE STORMS CAN BE EXPECTED AGAIN SIMILAR TO THE LAST FEW DAYS. THE
GFS CONTINUES TO AGGRESSIVELY PUSH DRIER AIR NORTHEAST INTO THE AREA
WEDNESDAY BUT A MENTION OF THUNDERSTORMS OVER NORTHWEST
ARIZONA...SOUTHERN NEVADA AND PORTIONS OF INYO AND EASTERN SAN
BERNARDINO HAVE BEEN LEFT IN THE FORECAST AS SOME UNCERTAINTY
REMAINS WITH THAT SOLUTION.

.LONG TERM [FRIDAY THROUGH SUNDAY]...
HERE IS DECENT AGREEMENT THAT THE DRYING TREND WILL CONTINUE FOR
LATE IN THE WEEK WITH THUNDERSTORM CHANCES BASICALLY EAST OF LAS
VEGAS BY FRIDAY. NO CHANGES WERE MADE TO THE FORECAST FOR SATURDAY
THROUGH MONDAY WITH THUNDERSTORM CHANCES LIMITED TO MOHAVE COUNTY AS
THE AREA LOOKS TO REMAIN IN A BATTLE ZONE BETWEEN A FAIRLY DRY
SOUTHWEST FLOW AND A MORE MOIST SOUTHEAST FLOW. THAT IS NOT UNUSUAL
FOR OUR FORECAST AREA DURING MONSOON SEASON AND THE DRY AIR RARELY
PUSHES ALL THE WAY EAST THROUGH MOHAVE COUNTY.
&&

.AVIATION...FOR MCCARRAN...NORTHERLY WINDS ACROSS THE VALLEY WILL
PREVAIL EARLY THIS AFTERNOON AND HOVER CLOSE TO THE 10KT THRESHOLD.
THIS MAY FAVOR A CONFIGURATION 2 OR 3 UNTIL WINDS GO SOUTHWEST EARLY
THIS EVENING. THUNDERSTORMS ARE FIRING OVER THE SPRING MOUNTAINS AND
HIGHER TERRAIN IN THE VALLEY. STORMS ARE NOT EXPECTED AT THE
TERMINAL....BUT IT A STRAY STORM ROLLS IN IT WILL BE LATE SIMILAR TO
YESTERDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
ENTIRE AREA THROUGH THIS EVENING. ERRATIC AND GUSTY WINDS.
&&

.SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED
AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY
SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

SHORT TERM: LERICOS/HARRISON
LONG TERM: HARRISON
AVIATION: LERICOS

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 8, 3:35 AM MST, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
335 AM PDT TUE JUL 8 2014

AZZ001>003-036-CAZ519>527-NVZ014>022-090700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
335 AM PDT TUE JUL 8 2014 /335 AM MST TUE JUL 8 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS
THE REGION TODAY INTO TONIGHT. LOCALIZED HEAVY RAIN AND POTENTIAL
FLASH FLOODING WILL BE THE MAIN HAZARD. IF YOU ENCOUNTER A FLOODED
ROADWAY, TURN AROUND, DON'T DROWN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY ACROSS MUCH OF THE AREA
ALTHOUGH DRY AIR WILL BE STARTING TO PUSH INTO PORTIONS OF SOUTHEAST
CALIFORNIA. THIS GRADUAL DRYING TREND IS EXPECTED TO CONTINUE
THROUGH THE END OF THE WEEK AND BY THE WEEKEND...THUNDERSTORM
CHANCES SHOULD BE LIMITED TO MOHAVE COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 8, 12:42 PM MST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1242 PM PDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      9 SW BIG BEND RAWS      35.03N 114.83W
07/06/2014                   SAN BERNARDINO     CA   NWS EMPLOYEE

            FLOWING WATER AND DEBRIS OVER US 95 JUST NORTH OF MM 70

0415 PM     FLASH FLOOD      10 WSW MOHAVE VALLEY    34.89N 114.76W
07/06/2014                   SAN BERNARDINO     CA   NWS EMPLOYEE

            FLOWING WATER AND DEBRIS OVER US 95 NORTH OF INTERSTATE
            40

0430 PM     NON-TSTM WND DMG 11 ESE TOPOCK           34.66N 114.29W
07/06/2014                   MOHAVE             AZ   NWS STORM SURVEY

            ONE RECENTLY CONSTRUCTED HOME DESTROYED. ONE MOBILE HOME
            MOVED OFF FOUNDATION. SEVERAL GARAGE DOORS DAMAGED.
            SHINGLES REMOVED FROM ABOUT A DOZEN HOMES AT HAVASU
            HEIGHTS.

&&

DBERC
Local storm report, Jul 8, 3:20 PM MST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 PM PDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     5 SW JEAN               35.74N 115.40W
07/08/2014  M66 MPH          CLARK              NV   MESONET

            AN AUTOMATED SENSOR NEAR JEAN MEASURED A THUNDERSTORM
            WIND GUST OF 66 MPH AT 310PM.

&&

CSTUMPF

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:06 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 8, 6:12 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 8, 6:20 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 8, 6:27 PM MSTSevere Thunderstorm WarningVEFMohave48 min
Jul 8, 7:03 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 8, 6:06 PM MSTFlash Flood WarningVEFSan Bernardino4 hr
Jul 8, 11:43 PM MSTAreal Flood AdvisoryVEFSan Bernardino3 hr
Jul 9, 4:43 PM MSTSevere Thunderstorm WarningVEFSan Bernardino47 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Severe Thunderstorm Warnings in California, 2014Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.